Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 33, NWS Wichita, KS

April 11, 2001Barton County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 11, 2001, 2:14 AM CDT for Barton County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 11, 2001, 2:14 AM CDT (07:14 UTC)
Expired
Apr 11, 2001, 3:00 AM CDT
In force
46 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Barton County, KS

The radar

The Dodge City radar (KDDC), 128 km from the middle of the area, began a volume at 07:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 11, 2:32 AM CDTThunderstorm Wind 52 EEllinwood, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 12:00 AM CDTTornado WatchSPC4 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
2242 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 110721 RRA
SVRICT
KSC009-110800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...RETRANSMISSION
NATIONAL WEATHER SERVICE WICHITA KS
214 AM CDT WED APR 11 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARTON COUNTY IN CENTRAL KANSAS

* UNTIL 300 AM CDT.

* AT 208 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTH OF GREAT BEND ARPT...OR ABOUT 5
  MILES SOUTH OF GREAT BEND...MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR GREAT BEND AROUND 215 AM CDT...
  NEAR ELLINWOOD AROUND 220 AM CDT...
  NEAR CHEYENNE BOTTOMS AROUND 225 AM CDT...
  NEAR CLAFLIN AROUND 230 AM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES...
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR...

SEEK A STURDY SHELTER IMMEDIATELY

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BARTON
COUNTY UNTIL 300 AM CDT.

LAT...LON 3828 9893 3827 9850 3852 9850 3860 9888

/CARUSO

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 9:48 PM CDT, 4 hours 26 minutes earlier.

Area forecast discussion, Apr 10, 9:48 PM CDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
948 PM CDT TUE APR 10 2001

...UPDATED...
HIGH BASED CNVTN THAT DVLP ARND SUNSET W OF DRYLN NOW TAKING
SHAPE OF SQUALL LN AS IT ENCOUNTERS DEEPER LO LVL MSTR OVR
DRYLN. MODIFIED SOUNDINGS FM 00Z OUN AND LAPS TO OUR SW WOULD
SUGGEST MUCAPES ARND 2000 J/KG TO OUR SW ACRS NWRN OKLA. MAIN
SQUALL LN STILL LOOKS TO COME OUT ACRS WRN CWA AFT 06Z...BUT
SOME ELEVATED INSTBY/LO LVL JET MAY ALLOW FOR SCT CNVTN AHD OF
THE LN. GENLY...LTL CHG TO FCST NEEDED. STGR LINEAR FORCING SHOULD
ACCELERATE LN ACRS THE CWA DURING THE PREDAWN HRS...WITH DAMAGING
WIND GUSTS THE PRIMARY SVR THREAT.

DARMOFAL

.ICT...NONE.

In the hours before

Special weather statement, Apr 10, 11:35 PM CDT, 2 hours 39 minutes before
KSZ032-033-047-110500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1135 PM CDT TUE APR 10 2001

...SEVERE WEATHER WATCH MESSAGE...
SEVERE THUNDERSTORM WATCH NUMBER 124 IN EFFECT UNTIL 4 AM CDT
FOR RUSSELL...LINCOLN AND BARTON COUNTIES HAS BEEN REPLACED BY
TORNADO WATCH NUMBER 125...IN EFFECT UNTIL 4 AM CDT.

KED
Special weather statement, Apr 11, 12:50 AM CDT, 1 hour 24 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-110650-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1250 AM CDT WED APR 11 2001

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 444.0 MHZ.

EMERGENCY TRAFFIC WILL BE ON 146.82 MHZ.

NNNN
Special weather statement, Apr 11, 1:21 AM CDT, 53 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-110645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
121 AM CDT WED APR 11 2001

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN
SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED AT 146.82 AND 145.13
MHZ.

ALTHOUGH WE CAN EASILY HEAR SKYWARN NETS AS FAR NORTH AS RUSSELL,
AND EAST TOWARDS CHANUTE...THE NATIONAL WEATHER SERVICE ANTENNA IS
ONLY AT 20 FEET AT THE CURRENT TIME, AND MAY HAVE TROUBLE
TRANSMITTING.  WE HOPE TO HAVE THE ANTENNA BACK UP TO FULL WORKING
ORDER LATER THIS WEEK OR EARLY NEXT.

NOONAN

NNNN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 1:11 AM CDTSevere Thunderstorm WarningICTBarton64 min
Apr 11, 2:34 AM CDTSevere Thunderstorm WarningICTRice41 min
Apr 11, 2:47 AM CDTTornado WarningICTEllsworth, Rice28 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.